Kentucky, 2008

Hail and Damaging Wind in Kentucky, July 13 to 14, 2008

July 13 to 14, 2008 · NWS LMK · 3 events in 2 counties and zones

An isolated thunderstorm affected parts of Henry and Warren Counties in KY causing heavy rain, small hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An isolated thunderstorm affected parts of Henry and Warren Counties in KY causing heavy rain, small hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 13, 6:21 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 13, 6:21 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EDT SUN JUL 13 2008

.SHORT RANGE  (TONIGHT AND MONDAY)

THE COOL FRONT HAS MOVED EAST OF THE AREA WITH MOST OF THE CLOUDS
AND PRECIPITATION NOW OUT OF THE AREA. SKIES HAVE CLEARED ACROSS
SOUTH CENTRAL INDIANA AND THE NORTHWEST PART OF CENTRAL KENTUCKY. A
FEW SHOWERS WERE TRYING TO DEVELOP ACROSS THE SOUTHEAST BUT ANY
SHOWERS THAT DEVELOP WILL DISSIPATE BY 00Z AND CLOUDS WILL DECREASE
DURING THE EVENING.

MAIN FORECAST PROBLEM THIS FORECAST...WHETHER OR NOT FOG WILL
DEVELOP TONIGHT AND TEMPERATURES ON MONDAY.

COOLER AND DRIER AIR IS SPREADING INTO THE AREA BUT WITH MOISTURE ON
THE GROUND WILL ALLOW SOME LIGHT FOG TO DEVELOP TOWARD MORNING.
HOWEVER DO NOT EXPECT VSBYS TO DROP LOW ENOUGH TO CAUSE ANY
PROBLEMS..SO WILL LEAVE ANY MENTION OUT OF FORECAST.

HIGH PRESSURE WILL BE BUILDING INTO THE AREA ON MONDAY...BRINGING
WITH IT COOLER AIR. TEMPERATURES AT 850 MB WILL BE SIMILAR TO OR A
DEGREE OR SO COOLER THAN TODAY. THUS...EVEN WITH FULL SUN HIGHS WILL
BE IN THE LOWER AND MID 80S.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

SUMMER PATTERN WILL DOMINATE THIS WEEK WITH VERY WARM TO HOT TEMPS
DURING THE DAY AND DRY WEATHER THRU MOST OF PERIOD. MODELS OVERALL
IN GOOD AGREEMENT WITH SYNOPTIC PATTERN...SHOWING STRONG UPPER LEVEL
RIDGE BUILDING ACROSS OH VALLEY BY MID WEEK DISPLACING INITIAL NW
FLOW REGIME. AT THE SFC...HIGH PRESSURE WILL BE IN CONTROL. THIS
WILL RESULT IN WARM AFTERNOON TEMPS EARLY IN WEEK THEN HOT DIURNAL
TEMPS FROM 90-95 IN MANY AREAS DURING MID AND LATE WEEK. HUMIDITY
LEVELS HOWEVER WILL NOT BE AS HIGH AS THEY COULD BE...WITH SFC
DEWPOINTS GENERALLY IN MID 50S TO LOWER 60S EARLY IN WEEK...THEN IN
THE 60S LATE WEEK. WITH HIGH PRESSURE OVERHEAD...DECENT NOCTURNAL
RADIATIONAL COOLING SHOULD OCCUR FIRST HALF OF PERIOD WITH SOME
COOLER AIR POOLING IN VALLEYS BEFORE RAPID WARMING AFTER SUNRISE.

DRY WEATHER UNDER A CLEAR TO PARTLY CLOUDY SKY WILL PREVAIL THROUGH
THE PERIOD UNDER THE INFLUENCE OF THE RIDGE. LATE THIS WEEK...NOT
INCONCEIVABLE THAT AN ISOLATED LATE AFTERNOON TSTM COULD OCCUR IN A
COUPLE SPOTS BUT EVEN IF ANY WERE TO OCCUR...WOULD BE TOO ISOLATED
FOR MENTION IN GRIDS. BY NEXT WEEKEND A WEAK FRONT IS PROGGED TO
DROP INTO OH VALLEY WITH A SLIGHT CHC OF PRECIP NEXT SUNDAY OVER NRN
COUNTIES. ALSO...MODELS TAKE SOME TROPICAL MOISTURE ALONG/OFF GULF
COAST AND TRY TO BRING IT SLOWLY NWD BY NEXT WEEKEND. AT THIS
TIME...APPEARS UPPER RIDGE WILL PREVENT MOISTURE FROM GETTING THIS
FAR NORTH.

&&

.AVIATION (00Z TAFS)...
A PRIMARILY VFR FORECAST AS HIGH PRESSURE MOVES FROM KANSAS TO
KENTUCKY. ONLY POSSIBLE FLY IN THE OINTMENT WILL BE SOME PATCHY MVFR
FOG AROUND SUNRISE...ESPECIALLY AT LEX WHERE A FEW HUNDREDTHS OF AN
INCH OF RAIN FELL EARLIER TODAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...SCHOLZ
LONG TERM....TWF
AVIATION.....13
Hazardous weather outlook, Jul 13, 2:48 PM EST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT SUN JUL 13 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-142000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
348 PM EDT SUN JUL 13 2008 /248 PM CDT SUN JUL 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS/TWF

The radar

The Louisville radar (KLVX), 89 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 13, 9:37 PM EST
Where
Henry County, 2 mi SE of Campbellsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.499, -85.174

A few trees were reported down.

Hail, Henry

When
July 13, 9:37 PM EST
Where
Henry County, 2 mi SE of Campbellsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.499, -85.174

Heavy Rain, Warren

When
July 13, 9:48 PM CST to July 14, 12:00 AM CST
Where
Warren County, 1.15 mi NW of Bowling Green
Reported by
Broadcast Media
Coordinates
36.990, -86.447

Numerous roads in Bowling Green were closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112774, 112775, 128318.